Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 89, NWS Pocatello, ID

September 11, 1997Bannock County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Sep 11, 1997, 5:04 AM MDT for Bannock County, Idaho. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1997, 5:04 AM MDT (11:04 UTC)
Expired
Sep 11, 1997, 5:30 AM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bannock County, ID

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 11.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 1997-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 1997-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2550 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 111106 RRA
SVRPIH
IDC005-111130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
504 AM MDT THU SEP 11 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 AM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTHERN BANNOCK COUNTY
 
AT 505 AM ...RADAR SHOWED SEVERE THUNDERSTORM IN THE POCATELLO AREA
MOVING NORTHEAST AT 30 MPH AND WILL PASS INTO THE FORT HALL AREA
BY 530 AM.
 
THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...DIME-SIZED HAIL
AND BRIEF HEAVY RAIN.  ROADS MAY BECOME TEMPORARILY FLOODED.  STRONG
WINDS OF UP TO 50 TO 60 MPH CAN BE EXPECTED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:31 AM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 11, 3:31 AM MDT, 1 hour 33 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MDT THU SEP 11 1997

KSFX 88D/OBS INDICATING STRONG ECHOES OVER PARTS OF PIH CWA THIS
MORNING.  03Z MESO-ETA RUN DEPICTED THIS IN H7 RH/+VVEL FIELDS UNDER
STRONG DIVERGENCE ALOFT.  00Z AVN/NGM RUNS CONVERGING TO SLOWER ETA
SOLUTIONS AND MORE SE TRACK OF MAIN UPPER TROF INTO NV BEFORE TROF
RECURVES E/NE LATER TODAY.  SECOND BATCH OF SCATTERED -TSRA EXPECTED
TODAY ASSOCIATED WITH MOIST AND UNSTABLE AIR MASS...PASSAGE OF PACIFIC
COLD FRONT...PV MAX...AND MAIN H3 JET.  WILL GO 60% POPS OVER ZONES
22/23 WITH DEEPER THETA-E ADVECTION AND TRACK OF PVA MAX.  CONCERN
OVER SEVERITY OF ECHOES WITH PROGS SUPPORTING HIGH CAPE ENVIRONMENT...
RICH H7/H5 THETA-E ADVECTION...AND MODEST H8-H4 SHEAR LATER TODAY...
WILL BEEF UP WORDING IN ZONES ACCORDINGLY.  INCLUSION OF BREEZY
CONDITIONS ACROSS SNAKE PLAIN UNDER TIGHT H8/H7 GRADS A GOOD CALL.
SFC COLD FRONT MARCHES ACROSS AREA LATER TODAY AND SHOULD MOVE SLOWLY
EAST OF PIH CWA BY 00Z TONIGHT AS THE UPPER LEVEL STEERING WINDS
PARALLEL FRONT.  COLD AIR ADVECTION IN DEEP COLUMN COMPARES WELL WITH
PAST MODEL RUNS SO WILL CONTINUE TREND OF A 5-7 DEGREE COOLING OVER
EAST ID ZONES FOR THU NIGHT/FRI WITH DECREASING SHOWERY PCPN.  POST-
FRONTAL MOISTURE POOLS ALONG DIVIDE SO WILL KEEP SLIGHT CHC -TSRA
ZONES 19/22/23 ON FRI.  CLEARING AND LIGHT WINDS OVER MOST OF EAST ID
FRI NIGHT SHOULD REDUCE MINS CLOSE TO COLD FWC VALUES.  00Z ETA/AVN
RUNS KEEP H7 RH OVER ZONE 19 ON SAT BEFORE SLOW CLEARING OCCURS THERE.
GULF OF ALASKA ENERGY WILL DROP INTO 130W POSITION FOR DEEP
POSITIVELY-TILTED OFFSHORE UPPER TROF ON SAT.
.WSR88D KSFX...VCP21 OPERATIONAL.
TA

,IDA TB 074/045 072/040 075 04520
PIH TB 076/048 075/044 077 04520

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:59 PM MDTSevere Thunderstorm WarningPIHPower61 min
Sep 10, 7:27 PM MDTFlash Flood WarningPIHBannock48 min
Sep 10, 7:27 PM MDTSevere Thunderstorm WarningPIHBannock48 min
Sep 10, 9:30 PM MDTSevere Thunderstorm WarningPIHMadison, Teton45 min
Sep 11, 4:37 AM MDTSevere Thunderstorm WarningPIHBingham, Power53 min
Sep 11, 5:26 AM MDTSevere Thunderstorm WarningPIHBingham34 min
Sep 11, 12:54 PM MDTFlash Flood WarningPIHCassia66 min
Sep 11, 12:54 PM MDTSevere Thunderstorm WarningPIHCassia66 min
Sep 11, 1:41 PM MDTSevere Thunderstorm WarningPIHButte64 min
Sep 11, 2:00 PM MDTSevere Thunderstorm WarningPIHPower45 min
Sep 11, 2:24 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou66 min
Sep 11, 2:30 PM MDTSevere Thunderstorm WarningPIHBlaine60 min
Sep 11, 2:36 PM MDTFlash Flood WarningPIHBannock, Bingham2 hr
Sep 11, 2:36 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham2 hr
Sep 11, 2:47 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte58 min
Sep 11, 3:16 PM MDTFlash Flood WarningPIHBonneville, Madison59 min
Sep 11, 3:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Madison59 min
Sep 11, 3:25 PM MDTSevere Thunderstorm WarningPIHJefferson35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.